Montana, 2010

Damaging Winds in Montana, July 31, 2010

July 31, 2010 · NWS BYZ · 9 events in 5 counties and zones

A few thunderstorms occurred during the evening of the 31st across the western portions of the Billings Forecast Area. One thunderstorm in particular was very strong and produced damaging microburst winds across Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms occurred during the evening of the 31st across the western portions of the Billings Forecast Area. One thunderstorm in particular was very strong and produced damaging microburst winds across Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 31, 1:08 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 31, 1:08 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT SAT JUL 31 2010

.SHORT TERM...VALID FOR SUN AND MON...

LINE OF THUNDERSTORMS PUSHING TOWARDS THE WESTERN ZONES THIS
AFTERNOON. SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR OUR
WESTERN AREAS THROUGH THE EARLY PART OF THE EVENING. MAIN THREAT
FROM THESE WILL BE WINDS. GOOD CHANCE THAT THIS WILL BE THE LINE
THAT PUSHES THROUGH THE FORECAST AREA THE REST OF THE NIGHT. AS
THE EVENING APPROACHES...HAIL AND HEAVY RAIN WILL BECOME HAZARDS
ESPECIALLY ACROSS THE EASTERN AREAS. EXPECT CONVECTION TO LAST
MUCH OF THE NIGHT INTO THE EAST. SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN ACROSS THE EASTERN AREAS FOR SUNDAY AS THE MAIN
TROUGH CONTINUES TO PUSH EAST. CONTINUED THE SEVERE WORDING
THERE. MONDAY WILL BE A LITTLE QUIETER DURING THE DAY BUT ANOTHER
WAVE PUSHING ACROSS THE AREA COULD BRING SOME NIGHT TIME
THUNDERSTORMS AND THUS HAVE RAISED POPS MONDAY NIGHT.
TEMPERATURES WILL CONTINUE TO BE WARM THROUGH THE SHORT TERM AT
OR SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S. SOLUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN GOOD AGREEMENT WITH THE EXTENDED FORECAST AND ONLY MINOR
ADJUSTMENTS HAVE BEEN MADE TO THE FORECAST THIS AFTERNOON.
NORTHERN STREAM ENERGY CUTS OFF OVER THE PACIFIC NORTHWEST EARLY
IN THE EXTENDED FORECAST AND ESSENTIALLY REMAIN IN PLACE THROUGH
THE END OF THE WEEK...STAGNATING THE SOUTHWEST FLOW OVER MONTANA.
THIS PATTERN WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST
EACH DAY AS PACIFIC MOISTURE AND ENERGY OVER THE MOUNTAINS FROM
THE SOUTHWEST GENERATING CONVECTION IN THE AFTERNOON AND PUSHING
INTO THE PLAINS THROUGH THE EVENING HOURS. A FEW STRONGER
SHORTWAVES WILL PULSE CONVECTION THROUGH THE EASTERN ZONES AND
INTO THE DAKOTAS LATE INTO THE OVERNIGHT HOURS. WITH NO STRONG
RIDGING TO IMPACT THE AREA EXPECT TEMPERATURES TO REMAIN IN THE
MID 80S TO LOWER 90S THROUGH THE PERIOD.  A KICKER SYSTEM FROM
THE GULF OF ALASKA GETS THE FLOW MOVING AGAIN BY THE
WEEKEND...MOVING A TROF THROUGH THE AREA SATURDAY INTO SUNDAY.
THIS WILL TRIGGER ADDITIONAL CONVECTION AND TAKE THE EDGE OFF
TEMPERATURES GOING INTO NEXT WEEK. CHAMBERS

&&

.AVIATION...

THUNDERSTORMS WILL DEVELOP OVER THE SOUTHWEST MOUNTAINS THIS
AFTERNOON AND SPREAD OUT INTO THE PLAINS THROUGH THE EVENING. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE LARGE HAIL
AND STRONG WIND GUSTS. MVFR CONDITIONS WILL BE POSSIBLE IN AND
AROUND THE STRONGER CONVECTION. OTHERWISE...VFR CONDITIONS WILL
PREVAIL THROUGH TONIGHT.

THUNDERSTORMS WILL BEGIN TO IMPACT KLVM AND SHERIDAN AROUND 230
PM...KBIL AROUND 5 PM. EASTERN LOCATIONS KMLS AND KBHK WILL SEE
CONVECTION BEGIN MID EVENING. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 061/089 058/085 059/084 060/086 061/092 061/088 059/087
    63/T    32/T    33/T    33/T    22/T    22/T    22/T
LVM 054/086 049/083 049/085 050/087 051/090 051/088 051/090
    53/T    32/T    32/T    22/T    22/T    22/T    22/T
HDN 061/092 058/091 059/091 058/091 059/095 059/095 058/091
    63/T    32/T    33/T    33/T    22/T    22/T    22/T
MLS 065/092 061/090 061/088 062/088 063/094 063/091 061/091
    63/T    32/T    33/T    33/T    22/T    22/T    22/T
4BQ 063/094 060/090 060/089 060/088 061/094 061/095 059/089
    63/T    32/T    33/T    33/T    22/T    22/T    22/T
BHK 062/092 058/087 056/087 058/084 058/089 059/088 056/088
    63/T    42/T    32/T    33/T    22/T    22/T    22/T
SHR 057/090 057/088 055/086 056/087 057/090 056/090 054/087
    63/T    32/T    33/T    33/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28-29-34-40>42-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 31, 8:31 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
931 AM MDT SAT JUL 31 2010

MTZ028>042-056>058-063>068-WYZ098-099-011545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
931 AM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WIND...LARGE HAIL...AND FREQUENT LIGHTNING.

FOR THOSE PEOPLE PARTICIPATING IN OUTDOOR ACTIVITIES...PLEASE
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM ACTIVITY IS POSSIBLE ON SUNDAY AFTERNOON. SOME OF
THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...AND FREQUENT LIGHTNING. THE BIGGEST THREAT WILL BE TO THE
EASTERN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 8:12 AM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
912 AM MDT SAT JUL 31 2010

MTZ032-033-311615-
CUSTER MT-FALLON MT-
912 AM MDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALLON AND EASTERN
CUSTER COUNTIES UNTIL 1015 AM MDT...

AT 909 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF MILDRED...OR 30 MILES SOUTHEAST
OF TERRY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ISMAY AROUND 925 AM MDT.
WESTMORE AROUND 935 AM MDT.
PLEVNA AROUND 945 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4640 10405 4635 10498 4655 10510 4655 10500
      4658 10499 4658 10487 4663 10485 4662 10476
      4666 10475 4666 10462 4670 10456 4668 10436
      4665 10434 4665 10415
TIME...MOT...LOC 1512Z 250DEG 26KT 4646 10490
Special weather statement, Jul 31, 1:39 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT SAT JUL 31 2010

MTZ040-041-064>067-312145-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-
239 PM MDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STILLWATER...PARK...
SOUTHERN SWEET GRASS AND WESTERN CARBON COUNTIES UNTIL 345 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF STRONG THUNDERSTORMS 13 MILES SOUTH OF LIVINGSTON...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE EXPECTED WITH THIS LINE OF STORMS.
DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO
OCCUR WITH THIS LINE OF STORMS AS IT MOVES THROUGH.

THE STORMS WILL BE NEAR...
LIVINGSTON AROUND 245 PM MDT.
SPRINGDALE AROUND 310 PM MDT.
MCLEOD AROUND 315 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 PM MDT. BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4550 11089 4560 11082 4597 11080 4566 10956
      4540 10950 4532 10958 4523 10961 4527 10955
      4523 10955 4503 10960 4502 11032 4516 11040
      4534 11064 4539 11079
TIME...MOT...LOC 2038Z 236DEG 34KT 4548 11053

The radar

The Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 31, 1:40 PM MST
Where
Park County, 2.93 mi SSW of Pine Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.460, -110.590

Microburst winds estimated at 75 mph uprooted an 18 inch diameter fir tree. The tree hit part of a home roof. In addition, a 24 inch cottonwood tree top was broken off and landed on power lines.

Thunderstorm Wind, Park

When
July 31, 1:45 PM MST
Where
Park County, 0.69 mi N of Pine Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.510, -110.570

A microburst wind was reported to of taken off the tops of two huge Cottonwood trees, one landed on power lines and cutting off power, the other landed on and damaged a camper.

Thunderstorm Wind, Park

When
July 31, 1:57 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
45.660, -110.560

Thunderstorm Wind, Park

When
July 31, 2:00 PM MST
Where
Park County, 0.84 mi SE of Livingston
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
45.660, -110.560

Thunderstorm Wind, Sweet Grass

When
July 31, 2:31 PM MST
Where
Sweet Grass County, 6.86 mi SSE of Big Timber Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.710, -109.920

Winds caused two dirt devils in pastures plus the laying over of large trees. Sustained winds were estimated at 50 mph.

Thunderstorm Wind, Stillwater

When
July 31, 3:35 PM MST
Where
Stillwater County, 6.51 mi SSW of Molt
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
45.780, -108.970

Thunderstorm Wind, Yellowstone

When
July 31, 3:43 PM MST
Where
Yellowstone County, 0.84 mi NW of (Bil)logan Arpt Bill
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.540

Thunderstorm Wind, Park

When
July 31, 5:40 PM MST
Where
Park County, 9.41 mi ESE of Chico
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
45.270, -110.540

Thunderstorm Wind, Carbon

When
July 31, 7:31 PM MST
Where
Carbon County, 0.84 mi SE of Fox
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.260, -109.210

An estimated wind gust of 60 mph was reported 5 miles NNE of Red Lodge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247596, 247594, 247595, 247597, 247598, 247599, 247600, 247601, 247604.